Alert archive / Florida / Tornado Warnings in 2001
Tornado Warning 10, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Mar 29, 2001, 10:44 AM EST for Clay County, Putnam County, Florida. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 29, 2001, 10:44 AM EST (15:44 UTC)
- Expired
- Mar 29, 2001, 11:30 AM EST
- In force
- 46 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clay County, FL, Putnam County, FL
The radar
The Jacksonville radar (KJAX), 80 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 10:50 AM EST | Tornado F2 | Green Cove Spgs, FL | Tornado was mainly F0-F1. Large trees were uprooted and power lines were blown down. Two homes were destroyed, 4 with major damage, and 50 with minor damage. A total of 56 homes in the Highlands Avenue area were damaged. |
| Mar 29, 11:17 AM EST | Tornado F0 | Putnam Hall, FL | Weak FO. No significat damage |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 9:15 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 3.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
288 WFUS52 KJAX 291546 TORJAX FLC019-107-291630- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 1044 AM EST THU MAR 29 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CLAY COUNTY IN NORTHEAST FLORIDA NORTHERN PUTNAM COUNTY IN NORTHEAST FLORIDA THIS INCLUDES...EAST PALATKA...INTERLACHEN...PALATKA... * UNTIL 1130 AM EST * AT 1040 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES NORTHWEST OF FLORAHOME...OR ABOUT 8 MILES NORTHEAST OF MELROSE...MOVING EAST AT 45 MPH. FLORAHOMA...AND BOSTWICK ARE IN THE PATH OF THIS DEVELOPING TORNADO. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. OR YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT 904-741-4370 TO REPORT SEVERE WEATHER. LAT...LON 2988 8204 2954 8202 2965 8153 2994 8162 $$ LETRO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 29, 9:45 AM EST, 59 minutes earlier.
Area forecast discussion, Mar 29, 9:45 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST THU MAR 29 2001
SQUALL LINE ENTERING WESTERN CWA WITH WARNINGS BEING ISSUED. MAIN
THREAT IS DAMAGING WINDS ALONG LEADING EDGE. TREES WERE REPORTED
DOWN IN LEVY COUNTY. CURRENT FORECAST LOOKS GOOD. WITH ACTIVITY
MOVING QUICKLY EASTWARD THINGS MAY QUIET DOWN THIS AFTERNOON BEFORE
THE NEXT SHORT WAVE APPROACHES AREA THIS EVENING. WILL UPDATE LATER
AS NECESSARY.
MARINE...WINDS COMING UP BUT STILL NOT QUITE SCA. EXPECT CONDITIONS
TO DO DOWNHILL SHORTLY AS STORMS APPROACH. WINDS AROUND 15 KNOTS AT
GRAYS REEF AND R2 TOWER WITH SEAS NEAR 6 FEET. NOT MUCH CHANGE
EXPECTED AT THIS POINT.
.JAX...
GA...RIVER FLOOD WARNING FOR ALTAMAHA RIVER @ CHARLOTTE & BAXLEY.
RIVER FLOOD WARNING FOR SATILLA RIVER @ ATKINSON.
SCA ALTAMAHA SOUND TO FERN BEACH OUT TO 60 NM.
FL...SCA FERN BEACH TO FLAGLER BEACH OUT TO 60 NM.
MZ
FIn the hours before
Special weather statement, Mar 29, 5:45 AM EST, 4 hours 59 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282000- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 545 AM EST THU MAR 29 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTH FLORIDA PENINSULA... A DEVELOPING LOW PRESSURE COMPLEX IN THE GULF OF MEXICO WILL STRETCH OUT OF THE NORTHERN GULF AND ELONGATE ALONG THE APPALACHIAN MOUNTAINS TODAY. A CONSIDERABLE AMOUNT OF MOISTURE ASSOCIATED WITH THIS SYSTEM IS SPREADING OVER THE AREA AND RAIN IS EXPECTED TO INCREASE IN COVERAGE THROUGHOUT THE REGION TODAY. THIS COMPLEX HAS THE POTENTIAL OF PRODUCING RAINFALL TOTALS RANGING BETWEEN ONE AND TWO INCHES WITH A FEW ISOLATED AREAS OF NEARLY THREE INCHES POSSIBLE THROUGH TONIGHT. IN ADDITION...THE ATMOSPHERIC CONDITIONS OVER THE NORTHERN FLORIDA PENINSULA ARE BECOMING INCREASINGLY UNSTABLE. THIS INSTABILITY WILL ENHANCE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE POSSIBILITY OF A FEW OF THE STORMS TO REACH SEVERE CRITERIA. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE I8N JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. RAM
Special weather statement, Mar 29, 9:05 AM EST, 1 hour 39 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-DD1800- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 905 AM EST THU MAR 29 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 200 PM FOR NORTHEAST FLORIDA AND CAMDEN AND CHARLTON GEORGIA... A DEVELOPING LOW PRESSURE COMPLEX IN THE GULF OF MEXICO WILL STRETCH OUT OF THE NORTHERN GULF AND ELONGATE ALONG THE APPALACHIAN MOUNTAINS TODAY. A CONSIDERABLE AMOUNT OF MOISTURE ASSOCIATED WITH THIS SYSTEM IS SPREADING OVER THE AREA AND RAIN IS EXPECTED TO INCREASE IN COVERAGE THROUGHOUT THE REGION TODAY. THIS COMPLEX HAS THE POTENTIAL OF PRODUCING RAINFALL TOTALS RANGING BETWEEN ONE AND TWO INCHES WITH A FEW ISOLATED AREAS OF NEARLY THREE INCHES POSSIBLE THROUGH TONIGHT. THE ATMOSPHERIC CONDITIONS OVER THE NORTHERN FLORIDA PENINSULA ARE BECOMING INCREASINGLY UNSTABLE. THIS INSTABILITY WILL ENHANCE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE POSSIBILITY OF A FEW OF THE STORMS TO REACH SEVERE CRITERIA. THERE IS A POTENTIAL FOR ISOLATED TORNADOES IN THE WATCH AREA. SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 9:30 AM EST | Severe Thunderstorm Warning | JAX | Gilchrist | 45 min |
| Mar 29, 9:51 AM EST | Severe Thunderstorm Warning | JAX | Baker, Bradford, Columbia, Union | 54 min |
| Mar 29, 9:51 AM EST | Severe Thunderstorm Warning | JAX | Alachua, Marion | 54 min |
| Mar 29, 10:27 AM EST | Severe Thunderstorm Warning | JAX | Clay, Marion, Putnam | 63 min |
| Mar 29, 10:41 AM EST | Severe Thunderstorm Warning | JAX | Duval, Nassau | 79 min |
| Mar 29, 10:53 AM EST | Tornado Warning | JAX | Duval | 37 min |
| Mar 29, 11:00 AM EST | Severe Thunderstorm Warning | JAX | Flagler, Saint Johns | 45 min |
| Mar 29, 11:08 AM EST | Tornado Warning | JAX | Saint Johns | 52 min |
| Mar 29, 11:13 AM EST | Tornado Warning | JAX | Nassau | 47 min |
| Mar 29, 11:27 AM EST | Tornado Warning | JAX | Duval | 33 min |
Nearby
Tornado Warnings in Florida, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.